MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VULCAN GENERATOR CE MARK; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

SMITH & NEPHEW, INC. VULCAN GENERATOR CE MARK; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 7210812
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 10/22/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after the procedure there was a burn on the patient at the site of the grounding pad.Grounding pad was connected on the non operative side of the patient at the torso level.The patient suffered 2nd and 3rd degree burns which required to be treated.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.Review of the product instructions for use found adequate warnings and precautions to prevent damage to the device during use.A review of risk management files found that the reported failure was documented appropriately.A review of the operations service manual found the following warnings and precautions use of an inadequate ground pad or incorrect placement of the ground pad may result in a burn injury to the patient.Improper probe usage may result in patient burns at the return pad.To avoid this, follow the pad manufacturer¿s instructions for use.Clinical evaluation was reviewed and found without the relevant operative report, photos or the device we are unable to confirm the reported 2nd and 3rd degree burns nor can a root cause of the reported burns be determined.Based on the information provided, a procedural variance was the likely cause of the reported event, which does not represent a device malfunction.The instructions for use warns, the use of an inadequate ground pad or incorrect placement of the ground pad may result in a burn injury to the patient.Per the sales rep email, the patient¿s reported 2nd and 3rd degree burns were treated with flamazine and consult with a plastic surgeon.The impact to the patient is the reported 2nd and 3rd degree burns, frequent dressing changes, potential for infection, pain and the potential for further wound care treatment.A relationship, if any, between the subject device and the reported event could not be determined.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.If the product associated with this event is returned at a future date, this evaluation will be reopened for investigation.

Brand Name
VULCAN GENERATOR CE MARK
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107
MDR Report Key10865691
Report Number1643264-2020-01866
Device Sequence Number2799486
Product Code GEI
UDI-Device Identifier03596010519399
UDI-Public03596010519399
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K991140
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number7210812
Device Catalogue Number7210812
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/22/2020
Supplement Date Received by Manufacturer02/03/2021
Initial Report FDA Received Date11/18/2020
Supplement Report FDA Received Date02/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age36 YR
Patient Weight73